Alert archive / Texas / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Lubbock, TX

April 22, 2025Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this flash flood warning at Apr 22, 2025, 5:55 PM CDT for Briscoe County, Hall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2025, 5:55 PM CDT (22:55 UTC)
Expired
Apr 22, 2025, 8:40 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2025-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2025-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 1:46 PM CDT, 4 hours 9 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected across much of the forecast area this afternoon through late this evening, with some storms likely becoming severe.
  • Unsettled pattern continues through Monday with daily chances for thunderstorms (some severe) with beneficial rain.
Area forecast discussion, Apr 22, 1:46 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
146 PM CDT Tue Apr 22 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Scattered thunderstorms are expected across much of the
   forecast area this afternoon through late this evening, with
   some storms likely becoming severe.

 - Unsettled pattern continues through Monday with daily chances
   for thunderstorms (some severe) with beneficial rain.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 146 PM CDT Tue Apr 22 2025

The first focus this afternoon is convective initiation mid to late
afternoon. Surface dew points across most of the forecast area have
risen into the 50s with a somewhat diffuse dryline having set up
near the New Mexico state line. Mixing to the west of the dryline
has dried the boundary layer there with dew points in the 30s and
40s. A low level instability axis extends from just east of the
dryline, up the Highway 385 corridor to south of Dimmitt where it
bends northeastward into the Panhandle, although the best
instability (MLCAPE values likely near 1000-1500 J/kg) are located
near the southern end of that zone. Some terrain-induced cumulus had
begun to form toward the mouth of Palo Duro Canyon. Some hi-res
models show this area westward toward the surface trough closer to I-
27 as a potential initiation spot, but another perhaps more
significant area would be areas west of Lubbock along the dryline.
After initiation there is no significant change in thinking with
cold pools from the initial discrete cells likely helping form a
more mature MCS that then rolls eastward across the forecast area
this evening. Precip chances for tonight have been tailored to that
expectation.

The focus then shifts to tomorrow afternoon's thunderstorm
potential. Low level moisture should increase some over today's
values, but some warming aloft suggests CAPE near that of today.
Timing and location of initiation, however, is more muddled with
potential for lingering surface boundary(-ies) and lingering stratus
into afternoon hours possibly resulting in some areas of
differential heating. Similar to today, the cap will be weak to
nearly-nonexistent, and reaching convective temperatures should
result in some convective initiation, especially near any thermal
boundaries/gradients to add that little bit of push to get to the
LFC. Given the uncertainties will keep PoPs capped at about 40
percent in the pre-00Z time frame.

The remaining grid elements look fine from what was initiated by the
NBM with only some minor massaging at this time.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 138 PM CDT Tue Apr 22 2025

Although unusual for April standards, we won't argue with the
extended pattern depicting a protracted period of unsettled
southwest flow with an open gulf through early next week. With
rather meager SW flow in the lower levels, the dryline shouldn't
stray too far from eastern NM until a pair of sharper upper troughs
kick across the southern Rockies by Mon and Tue and shove it closer
or even beyond I-27. Unfortunately, the finer details responsible
for precip chances remain a bit murky for Thu and Fri despite a
broad moist sector with PWATs of 120 to 150 percent of normal.
This lack of focused forcing along with subtle mid-level warming
casts doubt on rather generous PoPs Thu and Fri, but considering
the potential for lingering outflow boundaries and favorably moist
upslope flow these days we'll roll with generic PoPs for most
areas although not to the full extent of the bullish NBM.
Prospects for severe storms and even some heavy rainfall are valid
each day with the latter threat looking more credible by Friday
night into early Saturday provided a cold front washes out in/near
our CWA and receives added lift from the nocturnal LLJ. Suspect
the NAM and to a lesser degree the GFS are more accurate with the
earlier Friday FROPA timing, so blended in cooler temps on ENE
winds for much of the day with mostly cloudy skies and broad PoPs
by Friday night and Saturday.

Sunday shows stronger SW flow overspreading the area in response to
an upper low curling ENE and out of the Great Basin. This will
undoubtedly usher in bigger capping woes for storm chances, but feel
20 PoPs along/east of the dryline are worthwhile. This theme may not
change much for Monday as the dryline holds over the Caprock ahead
of a digging trough over the Desert Southwest that could spell
better PoPs after Monday as it kicks out across the southern plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Tue Apr 22 2025

VFR conditions will remains through at least mid-afternoon before
thunderstorms initiate near the Texas and New Mexico state line.
At present, we anticipate a broken to potentially solid squall
line will move through all three sites during the evening hours
bringing with it a few hours of gusty wind potential. Towards
sunrise on Wednesday morning, increasing low level moisture may
bring MVFR to IFR stratus into the region for a couple of hours.
However, confidence in the manifestation of these clouds is too
low to explicitly mention in the TAF at this time.

Smooth air will be hard to find down low due to the strong low
level thermal profile. Better rides could be evaluable in the
upper teens to lower flight levels.

Combs

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....93
AVIATION...26
Hazardous weather outlook, Apr 22, 3:15 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
315 PM CDT Tue Apr 22 2025

TXZ021>044-232015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
315 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect through 11 PM CDT this
evening for the South Plains, Rolling Plains, and the far southern
Texas Panhandle.

Scattered thunderstorms will develop near the U.S. Highway 385
corridor after 4 PM this afternoon. These storms will then expand in
coverage as they move to the east through the evening hours. Some
severe storms are likely and will be capable of producing large hail
up to golf ball size and damaging wind gusts up to 70 mph. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for thunderstorms, including severe weather, will
continue each afternoon from Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 22, 5:29 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
529 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             8 N Littlefield         34.04N 102.33W
04/22/2025  M1.00 Inch       Lamb               TX   Trained Spotter

            Hockley County spotter.

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:59 PM CDTSevere Thunderstorm WarningLUBLamb61 min
Apr 22, 5:11 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher64 min
Apr 22, 5:13 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
Apr 22, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Hall56 min
Apr 22, 6:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHall56 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningLUBHale, Lamb32 min
Apr 22, 6:38 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb23 min
Apr 22, 6:45 PM CDTSevere Thunderstorm WarningLUBHale, Lamb45 min
Apr 22, 6:47 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley30 min
Apr 22, 6:57 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley63 min

Nearby

Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.